Alert archive / Florida / Special Marine Warnings in 2012
Special Marine Warning 2, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Jan 11, 2012, 12:29 PM EST. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 11, 2012, 12:29 PM EST (17:29 UTC)
- Expired
- Jan 11, 2012, 1:30 PM EST
- In force
- 61 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
The radar
The Key West radar (KBYX), 116 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Key West, FL (KEYW), launched 12:00Z, 5.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 246 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
935 WHUS52 KKEY 111729 SMWKEY GMZ055-075-111830- /O.NEW.KKEY.MA.W.0002.120111T1729Z-120111T1830Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE KEY WEST FL 1229 PM EST WED JAN 11 2012 THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A * SPECIAL MARINE WARNING FOR... STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY TORTUGAS 20 TO 60 NM OUT... STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY TORTUGAS OUT 20 NM... * UNTIL 130 PM EST * AT 1225 PM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A THUNDERSTORM...PRODUCING STRONG WINDS OVER 35 KNOTS 32 NAUTICAL MILES SOUTH OF DRY TORTUGAS LIGHT...MOVING EAST AT 25 KNOTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... MARINERS CAN EXPECT GUSTY WINDS IN EXCESS OF 35 KNOTS...ROUGH SEAS... DANGEROUS LIGHTNING...AND POOR VISIBILITY IN HEAVY RAIN. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF CAUGHT ON THE OPEN WATER STAY BELOW DECK IF POSSIBLE...KEEP AWAY FROM UNGROUNDED METAL OBJECTS. && LAT...LON 2439 8249 2397 8247 2392 8315 2428 8319 TIME...MOT...LOC 1729Z 259DEG 24KT 2413 8306 $$ DEVANAS
1 follow-up statement
947 FZUS72 KKEY 111801 MWSKEY MARINE WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 101 PM EST WED JAN 11 2012 GMZ055-075-111830- /O.CON.KKEY.MA.W.0002.000000T0000Z-120111T1830Z/ 101 PM EST WED JAN 11 2012 ...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 130 PM EST... FOR THE FOLLOWING AREAS... STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY TORTUGAS 20 TO 60 NM OUT... STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY TORTUGAS OUT 20 NM... AT 1259 PM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A THUNDERSTORM...PRODUCING STRONG WINDS OVER 35 KNOTS 28 NAUTICAL MILES SOUTHWEST OF TWENTY-EIGHT FOOT SHOAL LIGHT...OR ABOUT 30 NM SOUTH OF THE DRY TORTUGAS...MOVING EAST AT 25 KNOTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... MARINERS CAN EXPECT GUSTY WINDS IN EXCESS OF 35 KNOTS...ROUGH SEAS... DANGEROUS LIGHTNING...AND POOR VISIBILITY IN HEAVY RAIN. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF CAUGHT ON THE OPEN WATER STAY BELOW DECK IF POSSIBLE...KEEP AWAY FROM UNGROUNDED METAL OBJECTS. && LAT...LON 2439 8249 2397 8247 2392 8315 2428 8319 TIME...MOT...LOC 1800Z 259DEG 24KT 2416 8283 $$ DEVANAS
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jan 11, 9:55 AM EST, 2 hours 34 minutes earlier.
Area forecast discussion, Jan 11, 9:55 AM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS NATIONAL WEATHER SERVICE KEY WEST FL 955 AM EST WED JAN 11 2012 .DISCUSSION... .CURRENTLY... A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS IS TREKKING SOUTHEASTWARD NEAR 25 KNOTS TOWARD THE FLORIDA KEYS AT THIS HOUR. THE COLDEST CLOUD TOPS ASSOCIATED WITH THE OTHERWISE WEAK BOUNDARY ARE STILL WEST OF THE DRY TORTUGAS...AND APPEAR TO BE MOVING SOUTHEAST OF THIS LOCATION. WINDS ARE CURRENTLY OUT OF THE SOUTH NEAR 15 KNOTS AT ISLAND LOCATIONS...AND 15 TO 20 KNOTS OVER THE C-MAN STATION ESPECIALLY ON THE REEF. HIGH CLOUDS COVER MUCH OF THE SKY OVER THE KEYS THIS MORNING WITH SOME LOWER LEVEL CUMULUS. .FORECAST... AS THE LINE CLOSES IN ON THE WESTERN MARINE AREAS EXPECT TO SEE INCREASING SHOWER ACTIVITY WITH SOME ISOLATED THUNDERSTORMS AS WELL. THE LINE OF SHOWERS ARRIVAL TIME IS AROUND 16Z...11 AM...AND WILL TAKE A LOOK AT THE COVERAGE OF SHOWERS FOR THE POSSIBILITY FOR RAISING POPS TO CATEGORICAL 70 OR 80 PERCENT LEVELS IN AN UPDATE THIS MORNING. A RECENT SHIP REPORT FROM THE KEY WEST EXPRESS INDICATED 25 KNOTS SUSTAINED WINDS OVER THE GULF WATERS...AND SUPPORTING OBSERVATIONS FROM ASOS OVER SOUTHWEST FLORIDA HAVE PROMPTED INCREASING WINDS OVER THE AREA FOR THIS AFTERNOON. WILL UPDATE ON THE EXTENDED FORECAST IN THE AFTERNOON PACKAGE WHILE CONCENTRATING ON THE EVOLVING POTENTIAL FOR STRONG MARINE WEATHER MOVING ACROSS THE ISLAND CHAIN BY NOON IN THE LOWER KEYS...AND STALLING ACROSS THE STRAITS THIS EVENING. && .MARINE... THE WEAK FRONTAL ZONE APPROACHING THE KEYS AT THIS HOUR HAS ALREADY SPURRED SMALL CRAFT ADVISORIES FOR THE GULF WATERS NORTH AND WEST OF THE LOWER KEYS...AND THE WESTERN STRAITS FROM THE WEST END OF SEVEN MILE BRIDGE TO 20 NM WEST OF THE DRY TORTUGAS. THIS FRONTAL ZONE WILL SLOW AS IT CROSSES THE KEYS THIS EVENING AND WINDS WILL DECREASE QUICKLY AS THE UPPER SUPPORT FOR THE BOUNDARY EXITS NORTHEAST. SMALL CRAFT SHOULD EXERCISE CAUTION ELSEWHERE THROUGH THIS EVENING. A REINFORCING FRONT WILL MAKE WAY TOWARD THE FLORIDA KEYS SATURDAY WITH A STRONGER RIDGE OF HIGH PRESSURE BUILDING OVER THE SOUTHEASTERN UNITED STATES SATURDAY NIGHT AND SUNDAY. && .AVIATION... VFR CONDITIONS WITH SOUTHEAST WINDS NEAR 10 KNOTS WILL PREVAIL THROUGH THE REMAINDER OF THE MORNING HOURS. FROM NOON THROUGH THIS AFTERNOON A FRONT IS EXPECTED TO MOVE INTO THE LOWER AND MIDDLE KEYS BRINGING TEMPORARY MVFR AND IFR CEILINGS AND VISIBILITY WITH SHOWERS AND ISOLATED THUNDERSTORMS. AFTER SUNSET...WINDS ARE EXPECTED TO VEER OUT OF THE SOUTHWEST TO WEST AROUND 5 TO 10 KNOTS. && .CLIMATE... THIS DATE IN KEYS WEATHER HISTORY...1886...THE HIGH TEMPERATURE IN KEY WEST WAS 55 DEGREES...SETTING THE DAILY RECORD FOR COLD MAXIMUM TEMPERATURE...WHICH STANDS 126 YEARS LATER. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...NONE. GM...NONE. && PUBLIC/MARINE.........BWC AVIATION/NOWCASTS.....DEVANAS DATA COLLECTION.......ROTHWELL VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Jan 11, 4:38 AM EST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KEY WEST FL 438 AM EST WED JAN 11 2012 FLZ076>078-GMZ031>034-042>044-052>055-072>075-121100- MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS- BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO 5 FATHOMS- GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT AND BEYOND 5 FATHOMS- GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL- HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF- HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT TO THE REEF- HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL OUT TO THE REEF- STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM- STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT 20 NM- STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF HALFMOON SHOAL OUT 20 NM- STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY TORTUGAS OUT 20 NM- STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT- STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE 20 TO 60 NM OUT- STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF HALFMOON SHOAL 20 TO 60 NM OUT- STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY TORTUGAS 20 TO 60 NM OUT- 438 AM EST WED JAN 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE KEYS AND SURROUNDING COASTAL WATERS FROM LATE THIS MORNING THROUGH THIS EVENING...AS A COLD FRONT APPROACHES THE REGION. ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE FLORIDA STRAITS LATE TONIGHT. THE PRIMARY HAZARDS FROM THUNDERSTORMS WILL BE LOCALLY STRONG AND GUSTY WINDS...ALONG WITH CLOUD TO SURFACE LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 10:01 AM EST | Small Craft Advisory | KEY | 18 hr | |
| Jan 11, 10:59 AM EST | Special Marine Warning | KEY | 61 min | |
| Jan 11, 1:30 PM EST | Special Marine Warning | KEY | 60 min |
Nearby
Special Marine Warnings in Florida, 2012Every special marine warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.